Body Shape Changes
Historically, HIV disease has been associated with changes to body shape, but these are less common now with advances in HIV therapy.
Prior to HIV treatments being widely available, people with advanced disease often developed what was called ‘HIV wasting syndrome’, which was associated with a rapidly ageing appearance and the loss of subcutaneous fat—most visible in the face.
In the late 1990s a number of people on treatments developed a syndrome known as ‘lipodystrophy syndrome’ - the loss of fat in the face and the limbs (lipoatrophy) and the accumulation of fat in other areas of the body such as abdomen, neck and breasts.
This syndrome was associated with some of the treatments used to treat HIV, particularly d4T (stavudine) and less commonly AZT (zidovudine) and ddI (didanosine).
People who began HIV treatment this century rarely experience the more severe effects of lipoatrophy because these drugs are no longer used as much.
If you experience changes to your body shape, these are likely to be related to some other underlying cause, rather than your HIV treatments.
There are also steps you can take to reduce the impact of body changes, including cosmetic treatments, diet and exercise.
Talk to your doctor about your concerns and options.
This page was published on 19 September, 2011
This page was reviewed on 23 December 2015
All content contained within this website is copyright © AFAO, unless otherwise stated. Content may be reproduced for non-commercial, personal research or educational purposes free of charge, provided the following citation is made: "Reprinted from [name of publication], published by the Australian Federation of AIDS Organisations". Contact AFAO regarding other uses of content.